Q. I have been suffering terribly from constipation and heartburn. I am convinced that the calcium and Fosamax I take to build my bones are contributing to these problems. When I complain, my doctor just tells me to eat more fiber and take Metamucil. That makes me feel bloated and gives me gas.
My neighbor says you have information on constipation and gas. Please send it since I am desperate.
A. Calcium and alendronate (Fosamax) can both contribute to constipation and Fosamax may also cause heartburn, which can be a serious complication. This can lead to dangerous lesions in the esophagus or stomach. Other side effects of alendronate include:
• Stomach pain
• Swallowing difficulties
• Hoarseness
• Tarry stools
• Nausea
• Diarrhea
• Gas
• Bloating
• Headache
• Dizziness
• Rash
• Swelling of joints or extremities
• Bone pain or pain in hips or legs
Let your doctor know if you experience any of these symptoms!
You may need an alternate approach to deal with your bone problem.
Besides fiber and fluids, some readers have found flax seed (found in Uncle Sam’s cereal or in a health food store) helpful against constipation and gas.
UniFiber (powdered cellulose) solved one woman’s constipation problem, while sugarless gum has helped others.
We have three guides that might be very helpful for your health concerns:
Graedons’ Guide to Constipation

Graedons’ Guide to Digestive Disorders

Graedons’ Guide to Osteoporosis

Join Over 60,000 Subscribers at The People's Pharmacy

  1. cpmt
    Reply

    I have a friend who was taking Foxamax and had a lot of problems after one year taking it. She stopped.

  2. MARY ELLEN
    Reply

    I was diagnosed with osteopenia around 10 years ago. Took Actonel for about 7 years, until I heard about the risk of thigh bone fractures. Earlier this year, my hip and thigh began hurting, and it became difficult to walk. This was following my physical therapy for possible sacroiliac joint dysfunction. I pushed for an MRI, and it revealed a non-displaced iliac crest fracture. There was never any fall or trauma, so I didn’t know how it occurred. I began seeing a rheumatologist after the fracture was found. On my last visit the rheumatologist strongly encouraged me to resume the bone builder RX, so he put me on Fosamax. This is the only thing I can think of that is now causing me constipation problems. I only need to “go” about twice a week. I have always had IBS with diarrhea, so this is really a change for me. On my next visit, I will discuss with the doctor, but maybe I would be better off with calcium supplements instead of Fosamax. I have also noticed worsening heartburn. I am already taking RX Prevacid for that, and it no longer seems very effective.

  3. LH
    Reply

    I took Fosamax for almost 13 years without side effects. In fact, doctors thought my bones were strengthening because of the improvement they saw in the bone density tests. I quit taking Fosamax a couple of years ago because of the femur break scare associated with such drugs as Fosamax.
    Now I have osteoporosis in my hip and spine. My bones are very suppressed as determined by specific lab tests because of the Fosamax I took for so many years. And I am at high risk for a femur break. The doctor has determined that now I should take a new drug called Forteo for six months to build up my bone density.

  4. SL
    Reply

    I would find myself another doctor FAST and get off Fosamax and calcium immediately. Both can be big trouble. Get your calcium naturally, milk, cheese, yogurt, fruits and vegetables and plenty of load bearing exercise. Hopefully you will find that increases bone density better than any supplement.

  5. Barbara W.
    Reply

    Is the doctor crazy?? I, along with what I read are millions of others, broke a femur after faithfully taking Fozomax for 10 years. I stopped it on doctor’s orders in the summer and broke my femur in November. I STILL can’t walk up and down stairs properly.
    Take the calcium and forget the Fozomax.

  6. UP
    Reply

    Constipation – a natural remedy that helps is drinking a little lemon juice (from fresh lemons) in half a glass of warm water. This should be taken first thing in the morning before eating anything else.

  7. Michele M.
    Reply

    Magnesium at 800 mg to 1600/day works for me, decreased migraine incidents 50 percent and most women are deficient in mg. It’s also inexpensive and simple.

  8. Lois C.
    Reply

    I took Fosamax for about a year – prescribed by my rheumatologist. I developed a problem swallowing- (food will just stay in my throat) – which I contend with when ever eating anything the least bit “bulky” ie: hamburger, steak.
    When this happens I must just stop eating or drinking. I have had this problem for about 5 years and will probably have it the rest of my life.

  9. Denise
    Reply

    I was able to overcome a lifelong constipation problem and dependence on stimulant laxatives (Ex-lax), and I think I could almost teach a class on it.
    The trick to prevent bloating with Metamucil is to start with a tiny amount – 1/4 tsp in a glass of water once per day, then twice per day, then three times per day, building up over the coarse of a week. Each week, increase the amount per serving by 1/4 tsp until you reach the dosage that works for you. For me it turned out to be 2 heaping tablespoons per day (one in the morning, one whenever convenient later in the day) of the sugar-free variety (the dosage is higher for regular Metamucil).
    It is extremely important to use a full, large glass of water – at least 8 oz – because the Metamucil will absorb whatever fluid is available. If insufficient liquid is provided, it will absorb whatever it can find, resulting in the opposite effect: constipation. If you are someone who doesn’t like water or Metamucil or just doesn’t drink much, do whatever you have to to get over it. At first I had to close my eyes and hold my nose while drinking it down. (I don’t know why this helped, but it did.)
    Don’t take it within 2 hrs before or after any meds or supplements because it can decrease their absorption. If this seems like a lot of bother, compare it to being severely, chronically constipated and it won’t seem so bad.
    But, for me, even Metamucil could not overcome the constipation caused by calcium supplements – until I read that a healthy calcium to magnesium intake ratio is about 2:1. As soon as I started taking 250 mg magnesium with every 500 mg calcium, normal bowel movements resumed.
    I really hope this helps because I’ve been there and it ain’t now fun.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.